Case of streptococcal toxic shock syndrome caused by rapidly progressive group a hemolytic streptococcal infection during postoperative chemotherapy for cervical cancer
Nogami, Y.; Tsuji, K.; Banno, K.; Umene, K.; Katakura, S.; Kisu, I.; Tominaga, E.; Aoki, D.
Journal of Obstetrics and Gynaecology Research 40(1): 250-254
Streptococcal toxic shock syndrome (STSS) is a severe infectious disease caused by group A hemolytic streptococcus (Streptococcus pyogenes). This condition is a serious disease that involves rapidly progressive septic shock. We experienced a case of STSS caused by primary peritonitis during treatment with paclitaxel and cisplatin (TP therapy) as postoperative chemotherapy for cervical cancer. STSS mostly develops after extremity pain, but initial influenza-like symptoms of fever, chill, myalgia and gastrointestinal symptoms may also occur. TP therapy is used to treat many cancers, including gynecological cancer, but may cause adverse reactions of neuropathy and nephrotoxicity and sometimes fever, arthralgia, myalgia, abdominal pain and general malaise. The case reported here indicates that development of STSS can be delayed after chemotherapy and that primary STSS symptoms may be overlooked because they may be viewed as adverse reactions to chemotherapy. To our knowledge, this is the first report of a case of STSS during chemotherapy.